Illinois, 2007Hail and Damaging Winds in Illinois, August 23, 2007
August 23, 2007 · NWS DVN · 16 events in 6 counties and zones
Several rounds of showers and thunderstorms moved across eastern Iowa, northwest Illinois and northeast Missouri producing high winds and hail. The area hardest hit was Kirkwood, IL where winds were estimated to be 100 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $310,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of showers and thunderstorms moved across eastern Iowa, northwest Illinois and northeast Missouri producing high winds and hail. The area hardest hit was Kirkwood, IL where winds were estimated to be 100 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 23, 9:44 AM CST, 2 hours 10 minutes earlier.
Area forecast discussion, Aug 23, 9:44 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1044 AM CDT THU AUG 23 2007
.UPDATE...
TWEAKED FORECAST FOR THE REMAINDER OF TODAY...WITH MINOR CHANGES
TO THE GRIDS. PER IR SATELLITE IMAGERY...CLOUD TOPS ARE COOLING IN
ASSOCIATION WITH TSRA ACROSS CENTRAL IA. ACTIVITY DEVELOPED ON THE
NOSE OF THE STRONG/PERSISTENT 850MB JET...WITH PROFILERS
INDICATING WINDS STILL 40-45KT ACROSS OK/KS AND UP TO 30 KT IN
IA/IL. SOME 850MB CONVERGENCE WAS NOTED AS WINDS IN WI ARE ONLY
ABOUT 15 KT. AT 12Z...850MB LOW WAS ANALYZED OVER NERN NEB...WITH
SFC REFLECTION STILL EVIDENT AT 15Z ALONG WITH SFC PRESSURE FALLS
IN NWRN IA. MLCAPE/CIN FIELDS INDICATE QUITE A BIT OF STABILITY
NEAR THE GROUND STILL...THOUGH INSTABILITY WAS STARTING TO BUILD
IN THE MO RIVER VALLEY NEAR THE NEB/KS/MO BORDER AREA AS WELL AS
IN ERN IA/NWRN IL AHEAD OF ONGOING STORMS. SEVERE THREAT REMAINS
IN THE REGION AS ONGOING TSRA MOVE INTO BETTER INSTABILITY...AS
WELL AS POSSIBLY LATER THIS AFTERNOON/EVENING WITH ANY ACTIVITY
THAT DEVELOPS IN THE MO RIVER VALLEY AREA AND MOVES ACROSS. HEAVY
RAIN THREAT IS STILL PRESENT AS WELL...PARTICULARLY WITH HEAVY
RAINS LAST NIGHT KEEPING THE GROUND SATURATED IN THE I-80 CORRIDOR
AS WELL AS IN THE NRN CWA.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
EVENING FOR KEOKUK-LOUISA-MUSCATINE-SCOTT-WASHINGTON.
FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR BENTON-BUCHANAN-
CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-JACKSON-JOHNSON-JONES-
LINN.
IL...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
EVENING FOR ROCK ISLAND-WHITESIDE.
FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR CARROLL-JO DAVIESS-
STEPHENSON.
MO...NONE.
&&
MAYESHazardous weather outlook, Aug 23, 9:55 AM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1055 AM CDT THU AUG 23 2007
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-241600-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1055 AM CDT THU AUG 23 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND THIS
EVENING ACROSS THE AREA...AS WELL AS A POTENTIAL FOR HEAVY RAIN
AND FLASH FLOODING. THUNDERSTORMS MOVING ACROSS CENTRAL IOWA INTO
THE AREA TODAY MAY BECOME MORE ORGANIZED...WITH A POTENTIAL FOR
THE STORMS TO BECOME SEVERE MAINLY EAST OF THE MISSISSIPPI BY
EARLY AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP TO THE WEST
AND MOVE INTO THE AREA LATER TODAY AND THROUGH THE OVERNIGHT HOURS
AS WELL. THE PRIMARY THREAT FROM ANY STORMS WILL BE FROM HEAVY
RAIN AND DAMAGING WINDS...WITH A SMALLER RISK FOR LARGE HAIL.
RISES TO FLOOD STAGE ARE OCCURRING ON ILLINOIS TRIBUTARY
RIVERS...PARTICULARLY ON THE ROCK RIVER.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY. PERIODS
OF THUNDERSTORMS WILL PERSIST ACROSS THE AREA...WITH OVERNIGHT
THUNDERSTORMS ENDING IN THE MORNING...THEN STORMS DEVELOPING AND
MOVING ACROSS AGAIN IN THE AFTERNOON AND EVENING HOURS. THE
PRIMARY RISKS FROM STORMS TOMORROW WILL BE FROM HEAVY RAIN AND
DAMAGING WINDS.
SEVERAL IOWA AND ILLINOIS TRIBUTARY RIVERS...AS WELL AS THE
MAINSTEM MISSISSIPPI RIVER...WILL APPROACH OR MAINTAIN RIVER
LEVELS ABOVE FLOOD STAGE BY THE END OF THE WEEK. THE AMOUNT OF
RISE WILL DEPEND VERY STRONGLY HOW MUCH RAIN FALLS OVER THE NEXT
COUPLE OF DAYS...AND WHERE IT FALLS. IN GENERAL...MINOR TO
MODERATE FLOODING IS EXPECTED ON SEVERAL TRIBUTARY RIVERS...WITH
MINOR FLOODING POSSIBLE ALONG THE MISSISSIPPI RIVER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT. IN
ADDITION...SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF RAINFALL
OVER 1 INCH AS WELL AS ANY FLOODING.
MAYES
In the hours before
Local storm report, Aug 23, 7:22 AM CST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
822 AM CDT THU AUG 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN ELDRIDGE 41.64N 90.57W
08/23/2007 M2.59 INCH SCOTT IA NWS EMPLOYEE
TOTAL SINCE 6 PM.
&&
ELLIOTTLocal storm report, Aug 23, 7:30 AM CST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
830 AM CDT THU AUG 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 AM HEAVY RAIN PARK VIEW 41.69N 90.54W
08/23/2007 M2.47 INCH SCOTT IA NWS EMPLOYEE
SINCE 6PM LAST NIGHT
&&
RAYWLocal storm report, Aug 23, 8:11 AM CST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
911 AM CDT THU AUG 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN ELDRIDGE 41.64N 90.57W
08/23/2007 M2.59 INCH SCOTT IA NWS EMPLOYEE
TOTAL SINCE 6 PM.
0615 AM FLOOD 5 E CEDAR RAPIDS 41.97N 91.58W
08/23/2007 LINN IA TRAINED SPOTTER
INDIAN CREEK FLOWING BACKWARDS DUE TO HIGH LEVEL OF WATER
IN CEDAR RIVER DOWNSTREAM.
0700 AM HEAVY RAIN 1 N GERMAN VALLEY 42.22N 89.47W
08/23/2007 M1.26 INCH STEPHENSON IL TRAINED SPOTTER
0715 AM HEAVY RAIN 4 E WHAT CHEER 41.41N 92.28W
08/23/2007 M1.11 INCH KEOKUK IA TRAINED SPOTTER
24 HOUR AMOUNT.
0743 AM HEAVY RAIN PARK VIEW 41.69N 90.54W
08/23/2007 M2.20 INCH SCOTT IA NWS EMPLOYEE
24 HOUR TOTAL.
0829 AM HEAVY RAIN PARK VIEW 41.69N 90.54W
08/23/2007 M2.47 INCH SCOTT IA NWS EMPLOYEE
SINCE 6PM LAST NIGHT
&&
ELLIOTTLocal storm report, Aug 23, 9:52 AM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1052 AM CDT THU AUG 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 AM TSTM WND DMG 2 S MCCAUSLAND 41.71N 90.45W
08/23/2007 SCOTT IA PUBLIC
2-3 INCH TREE LIMBS BLOWN DOWN, TIME ESTIMATED. 2.25
INCHES OF RAIN OVERNIGHT.
&&
RAYWLocal storm report, Aug 23, 11:48 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1248 PM CDT THU AUG 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 PM TSTM WND GST 1 S BURLINGTON 40.79N 91.12W
08/23/2007 M50 MPH DES MOINES IA TRAINED SPOTTER
&&
RAYWLocal storm report, Aug 23, 11:51 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1251 PM CDT THU AUG 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 PM TSTM WND DMG BURLINGTON 40.81N 91.12W
08/23/2007 DES MOINES IA TRAINED SPOTTER
15 INCH TREE LIMB DOWN
&&
RAYWThunderstorm Wind, Warren
- When
- August 23, 11:54 AM CST to 12:05 PM CST
- Where
- Warren County, Kirkwood
- Measured
- 87 kt (100 mph) estimated gust
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 40.870, -90.750
Straight-line winds estimated to be around 100 mph blew down several large trees, ripped part of a roof off a house, displaced and dented several grain silos, and flattened numerous corn fields between Kirkwood, IL and Monmouth, IL. Some of the trees fell onto houses and other structures (EF Scale rating: EF1).
Thunderstorm Wind, Warren
- When
- August 23, 12:08 PM CST
- Where
- Warren County, 0.87 mi SW of Monmouth
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.910, -90.640
Winds estimated to be 80 mph blew down several trees and power lines in Monmouth, IL.
Thunderstorm Wind, Warren
- When
- August 23, 12:08 PM CST
- Where
- Warren County, Smithshire
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.800, -90.780
Winds estimated to be 80 mph blew down several trees and power lines in Smithshire, IL.
Thunderstorm Wind, Henderson
- When
- August 23, 12:25 PM CST
- Where
- Henderson County, 0.52 mi E of Biggsville
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 40.850, -90.860
Winds estimated to be 70 mph blew down several trees in Biggsville, IL. A house and car were damaged. Delayed report. Time of report corrected from previous issuance indicating 1:25 AM.
Thunderstorm Wind, Henderson
- When
- August 23, 12:30 PM CST
- Where
- Henderson County, 2.14 mi SSE of Biggsville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.821, -90.854
Winds estimated to be 70 mph blew down several trees just south of Biggsville, IL. Several trees were blocking highways 94 and 96 as well as some township roads. Delayed report.
Thunderstorm Wind, Whiteside
- When
- August 23, 12:45 PM CST
- Where
- Whiteside County, 0.69 mi N of Albany
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.790, -90.220
Winds estimated to be 65 mph blew down a tree in Albany, IL.
Thunderstorm Wind, Whiteside
- When
- August 23, 12:45 PM CST
- Where
- Whiteside County, 0.52 mi E of Fulton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.870, -90.160
Winds estimated to be 65 mph blew down a tree in Fulton, IL.
Thunderstorm Wind, Bureau
- When
- August 23, 1:00 PM CST
- Where
- Bureau County, 1.38 mi S of Buda
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.310, -89.680
Winds estimated to be 60 mph blew down some small trees and tree limbs just south of Buda, IL. Delayed report.
Thunderstorm Wind, Putnam
- When
- August 23, 1:08 PM CST
- Where
- Putnam County, 0.87 mi SW of Magnolia
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.110, -89.210
Winds estimated to be 70 mph blew down several trees across Route 18 near Magnolia, IL.
Thunderstorm Wind, Putnam
- When
- August 23, 1:15 PM CST
- Where
- Putnam County, 2 mi S of Mc Nabb
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.151, -89.220
Winds estimated to be 70 mph blew down several trees across roadways just south of McNabb, IL.
Thunderstorm Wind, Putnam
- When
- August 23, 1:16 PM CST
- Where
- Putnam County, 3.79 mi SSW of Florid
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.180, -89.310
Winds estimated to be 70 mph blew down several trees down across Route 26 west of McNabb, IL.
Thunderstorm Wind, Putnam
- When
- August 23, 1:28 PM CST
- Where
- Putnam County, 0.52 mi E of Mc Nabb
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.180, -89.210
Winds estimated to be 70 mph blew down several trees near McNabb, IL.
Thunderstorm Wind, Putnam
- When
- August 23, 1:29 PM CST
- Where
- Putnam County, 0.69 mi S of Magnolia
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 41.110, -89.200
Winds estimated to be 70 mph blew down some power lines near Magnolia, IL.
Thunderstorm Wind, Bureau
- When
- August 23, 4:37 PM CST
- Where
- Bureau County, 0.69 mi N of Princeton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.380, -89.470
Winds estimated to be 60 mph blew down some tree branches and small limbs near Princeton, IL.
Thunderstorm Wind, Rock Island
- When
- August 23, 4:43 PM CST
- Where
- Rock Island County, 0.86 mi NW of Andalusia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.440, -90.730
Winds estimated to be 60 mph blew down some branches near Andalusia, IL.
Hail, Putnam
- When
- August 23, 6:06 PM CST
- Where
- Putnam County, 3.42 mi WNW of Magnolia
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.140, -89.260
Hail the size of a nickel fell about 4 miles southwest of McNabb, IL.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Illinois, August 23 to 27, 20072 deaths · 49 injured · $15 million · EF1 · 136 events
- Damaging Winds in Illinois, August 23, 20071 death · 29 injured · $1.5 million · 87 kt wind · 6 events
- Flash Flood and Flooding in Indiana, August 23 to 25, 20072 deaths · 1 injured · $6.5 million · 70 kt wind · 17 events
- Flash Flooding and Hail in Iowa, August 23 to 24, 2007$5.6 million · 61 kt wind · 35 events
- Hail and Damaging Winds in Georgia, August 23, 20072 injured · $890,000 · 1.75 in hail · 25 events
- Tornado and Damaging Winds in Michigan, August 23, 2007$1.0 million · EF1 · 14 events
- Damaging Winds in South Carolina, August 23, 2007$1.0 million · 60 kt wind · 2 events
- Flooding in Iowa, August 23 to 27, 2007$600,000 · 8 events
- Flash Flood and Flooding in Kansas, August 23 to 24, 2007$100,000 · 1.75 in hail · 30 events
- Flash Flood and Hail in Pennsylvania, August 23, 2007$155,000 · 1.75 in hail · 16 events
- Hail and Damaging Winds in North Carolina, August 23, 2007$125,000 · 1.75 in hail · 12 events
- Damaging Winds in Indiana, August 23, 2007$120,000 · 55 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57030, 57032, 57033, 57037, 57043, 57045, 57047, 57048, 57050, 57057, 57059, 57062, 57065, 57067, 57069, 57072.